Minnesota, 2011

Hail and Lightning Strike in Minnesota, May 30, 2011

May 30, 2011 · NWS MPX · 14 events in 6 counties and zones

Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported. Due to high freezing levels and a very moist atmosphere, most of the hail size was non-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 12:38 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 30, 12:38 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 AM CDT MON MAY 30 2011

.DISCUSSION...

CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING
LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN
SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC
MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY
WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS
CENTRAL/N MN.

ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS
PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE
NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING
INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING
THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO
CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z.
CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST
LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX
GRIDS THIS EVENING/OVERNIGHT.

AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY
BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE
DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN
DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60%
COVERAGE ACROSS THE EAST AFTER 06Z-09Z.

SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR
TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON
THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO
LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID
LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE
COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE
MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE
RAINFALL IS EXPECTED.

THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE
CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE
IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH
LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW
FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY
THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF
SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS
CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST
CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE
WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH
THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR
A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

MVFR CEILINGS AND VISIBILITIES CONTINUE TO LIFT NORTHWARD WITH
SOME IFR IN SOUTHERN MN WITH DRIZZLE. WILL BRING MVFR CONDITIONS
INTO TAF SITES WITH HIGH CONFIDENCE. THERE IS SOME CHANCE FOR IFR
BUT NOT CONFIDENT ENOUGH TO ADD THIS TO THE TAFS.

OTHER MAIN CONCERN IS THUNDER. WARM ADVECTION PATTERN IS SUCH THAT
THERE MAY WELL BE A COUPLE ROUNDS OF STORMS DURING THE NEXT SIX
HOURS. BEST CHANCE WILL BE THROUGH 10Z AND HAVE GENERALLY CONFINED
THUNDER TO THAT PERIOD. CONFIDENCE IN THIS IS MEDIUM.

LAST MATTER IS STRONG SSE WIND ON MONDAY. MOST AREAS WILL SEE
GUSTS AROUND 25 KNOTS BY MID MORNING...WITH STRONGER GUSTS OVER 30
KNOTS AT AXN AND RWF. MIGHT EVEN SEE SOME 35 KNOTS AT TIMES IN WRN
MN. HIGH CONFIDENCE.

KMSP...
1500-2000 FOOT CEILINGS HAVE ARRIVED ALONG WITH SCATTERED STORMS.
THERE IS SOME POTENTIAL FOR IFR CEILINGS BUT THAT WILL MAINLY BE
IF DRIZZLE BECOMES WIDESPREAD. HAVE CONFINED THUNDER TO 06Z-08Z
WITH FIRST WAVE OF WARM ADVECTION. THIS MAY NEED TO BE UPDATED IF
STORMS IN SE SD HOLD TOGETHER. CONFIDENCE IS ONLY AVERAGE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/TDK
Hazardous weather outlook, May 30, 3:35 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT MON MAY 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
435 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 AM ACROSS
PORTIONS OF WEST CENTRAL...CENTRAL AND EAST CENTRAL MINNESOTA. THE
MAIN HAZARD WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH.

LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE
THUNDERSTORMS POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN
MINNESOTA OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE
IN WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN
AND CENTRAL MINNESOTA THIS EVENING.

JLT

In the hours before

Special weather statement, May 30, 1:43 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 AM CDT MON MAY 30 2011

WIZ015-016-300830-
BARRON-RUSK-
243 AM CDT MON MAY 30 2011

AT 239 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR HILLSDALE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BARRON.
  CAMERON.
  CANTON.
  HAUGEN.
  BRILL.
  MIKANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4563 9193 4564 9122 4532 9156 4532 9208
TIME...MOT...LOC 0743Z 230DEG 31KT 4536 9185
Special weather statement, May 30, 2:17 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT MON MAY 30 2011

MNZ041-047-048-300900-
DOUGLAS-POPE-STEVENS-
317 AM CDT MON MAY 30 2011

AT 316 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF STARBUCK. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CYRUS.
  STARBUCK.
  KENSINGTON.
  LOWRY.
  HOLMES.
  FORADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4598 9575 4599 9515 4578 9515 4552 9544
      4552 9574
TIME...MOT...LOC 0817Z 217DEG 39KT 4560 9560
Special weather statement, May 30, 2:23 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CDT MON MAY 30 2011

MNZ065>067-300915-
MCLEOD-RENVILLE-SIBLEY-
323 AM CDT MON MAY 30 2011

AT 320 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FAIRFAX. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFAX.
  GIBBON.
  HECTOR.
  FERNANDO.
  STEWART.
  BROWNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4454 9487 4488 9462 4489 9401 4464 9402
      4445 9468
TIME...MOT...LOC 0824Z 221DEG 39KT 4456 9467
Special weather statement, May 30, 3:20 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT MON MAY 30 2011

MNZ051-052-059>062-068-301000-
ANOKA-CARVER-HENNEPIN-ISANTI-RAMSEY-SHERBURNE-WRIGHT-
420 AM CDT MON MAY 30 2011

AT 415 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MAPLE LAKE TO WATERTOWN TO
COLOGNE. THESE STORMS WERE MOVING NORTHEAST AT 60 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BUFFALO.
  ROCKFORD.
  ELK RIVER.
  ORONO.
  SHOREWOOD.
  WOODLAND.
  ZIMMERMAN.
  ROBBINSDALE
  BROOKLYN PARK.
  MINNEAPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4516 9306 4492 9312 4490 9315 4478 9379
      4501 9382 4531 9404 4559 9321
TIME...MOT...LOC 0918Z 236DEG 50KT 4524 9397 4511 9388
          4502 9383 4482 9379
Special weather statement, May 30, 3:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 AM CDT MON MAY 30 2011

MNZ056-064-301015-
CHIPPEWA-YELLOW MEDICINE-
423 AM CDT MON MAY 30 2011

AT 420 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF TAUNTON. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  CLARKFIELD.
  HANLEY FALLS.
  MONTEVIDEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4469 9625 4481 9603 4480 9586 4488 9584
      4489 9574 4494 9573 4494 9577 4497 9571
      4470 9544 4464 9560 4462 9616
TIME...MOT...LOC 0924Z 234DEG 40KT 4465 9614

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 lightning. Local standard time, as filed.

Hail, Yellow Medicine

When
May 30, 4:15 AM CST
Where
Yellow Medicine County, 0.85 mi SE of Hanley Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.690, -95.620

Lightning, Wright

When
May 30, 4:30 AM CST
Where
Wright County, 0.28 mi ENE of St Michael
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.221, -93.675

A lightning bolt struck a home in St. Michael and caused a house fire.

Hail, Sibley

When
May 30, 8:52 AM CST
Where
Sibley County, 0.49 mi W of Henderson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.530, -93.910

Hail, Hennepin

When
May 30, 8:54 AM CST
Where
Hennepin County, 1.47 mi W of Richfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.280

Hail, Hennepin

When
May 30, 8:57 AM CST
Where
Hennepin County, 1.47 mi W of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.280

Hail, Hennepin

When
May 30, 8:58 AM CST
Where
Hennepin County, 2.17 mi NW of Richfield
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.903, -93.281

Occurred near Interstate 35W and 54th St in South Minneapolis.

Hail, Hennepin

When
May 30, 9:00 AM CST
Where
Hennepin County, 2.81 mi S of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.270

Hail, Hennepin

When
May 30, 9:01 AM CST
Where
Hennepin County, 2.4 mi NW of Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -93.290

Hail, Hennepin

When
May 30, 9:01 AM CST
Where
Hennepin County, 2.85 mi WSW of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.871, -93.307

Hail, Ramsey

When
May 30, 9:11 AM CST
Where
Ramsey County, 0.69 mi N of Roseville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.150

Hail, Ramsey

When
May 30, 9:22 AM CST
Where
Ramsey County, 0.85 mi NE of Vadnais Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.060, -93.070

Hail, Ramsey

When
May 30, 9:26 AM CST
Where
Ramsey County, 1.01 mi SSE of White Bear Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.067, -93.009

Hail fell just east of Goose Lake.

Hail, Carver

When
May 30, 9:33 AM CST
Where
Carver County, 0.85 mi SW of Carver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.760, -93.630

Hail, Hennepin

When
May 30, 9:48 AM CST
Where
Hennepin County, 2.15 mi S of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.969, -93.283

Hail fell at Loring Park, just south of downtown Minneapolis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294963, 302555, 294965, 294964, 294967, 294966, 294968, 294969, 294970, 294971, 294972, 294973, 294974, 294975.